Tornadoes · United States · Ohio · 2016

EF1 tornado, Brookville Rasor Arp to Meyer Arpt, Ohio, March 14, 2016

From Brookville Rasor Arp to Meyer Arpt, this EF1 tornado ran 3.0 miles across Montgomery County on March 14, 2016, touching down at 2:16 PM EDT and reaching 40 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 14, 2016
Touchdown
2:16 PM EDT (18:16 UTC)
Lifted
2:22 PM EDT (18:22 UTC)
On the ground
6 minutes
Path length
3.0 miles (4.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Montgomery County
Touchdown point
39.882, -84.427
Lift-off point
39.925, -84.422
Record number
1603141216-01

The damage survey

48 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Photograph from Halderman Road of wood and metal debris from a barn that was completely destroyed 0.20 mile south.
  • Photograph from Halderman Road of mainly metal material from a destroyed barn. The debris stretches approximately 0.25 mile north in this image, or 0.50 mile from the original structure.
  • Photograph from near State Route 122 of a piece of metal roof material that is visible against the tree line approximately 0.35 mile north of the source structure.
  • Small farm outbuilding with cinderblock base was overturned with partial collapse of 4' tall cinderblock base. Note field debris on ground in direction of travel of tornado.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A low pressure system moving through the Ohio River Valley produced showers and scattered thunderstorms during the early to mid afternoon hours. Several weak tornadoes developed across the Miami Valley.

The tornado first touched down along Arlington Road just south of Potato Ridge Road where there was light damage to hardwood trees consistent with EF0 strength winds. The tornado then progressed north-northeast and crossed Sweet Potato Ridge Road and then Arlington Road, where it severely damaged a barn and woodshed. Just north of this location, a farm house on Baltimore Phillipsburg Pike had extensive damage with the entire roof lifted off from the upper level of the house. With consideration of the age of the home and roofing structure, the damage was consistent with high end EF1 damage. At this same property, a garage was shifted off its foundation with all walls collapsed and a nearby large barn lost about 20 percent of the roof.||Additional minor roof damage occurred at a property on the north side of the Baltimore Phillipsburg Pike property, with most of the damage coming from the roof debris from the property on the south side of Baltimore Phillipsburg Pike. ||The roof and yard debris from the Baltimore Phillipsburg Pike location was lofted as far as 300 to 400 yards from the home site, northward toward Blank Road. An additional farm site farther north along Arlington Road suffered a destroyed garage with debris from the structure spreading nearly 100 yards. Additional damage included chimney damage, snapped and uprooted trees, siding and significant barn damage. This damage was in the high end EF0 to low end EF1 scale.||The northernmost location of tornadic damage occurred along State Route 49, just north of Montgomery County Line Road in Miami County, where some large trees were downed. This was the northernmost indication of ground-based damage. There was additional debris in fields just north along Castine-Gordon Road, but this was the last known location of damage or debris.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS ILN issued a tornado warning for this county at 18:16 UTC, 0 minutes before the tornado touched down, in force until 18:25 UTC.

Issued (UTC)ExpiredProductOffice
03:49 UTC07:00 UTCDense Fog AdvisoryILN
17:38 UTC18:15 UTCTornado WarningILN
18:16 UTC18:25 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 18:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Mar 14, 1:59 PM EDT, 17 minutes earlier.

Area forecast discussion, Mar 14, 1:59 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
159 PM EDT MON MAR 14 2016

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING THROUGH THE OHIO VALLEY WILL BRING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION
TODAY. HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA FOR TUESDAY
LEADING TO DRY CONDITIONS. HOWEVER...A COLD FRONT WILL BRING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AREA OF LOW PRESSURE WILL MOVE ACROSS THE FA TODAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE SE OF THIS LOW WHILE JUST EXPECT
SHOWER ACTIVITY NORTHWEST OF THE LOW. THE LOW WILL MOVE THROUGH
AROUND THE KDAY AREA. THERE IS AN ISOLATED THREAT THAT SOME OF THE
STORMS MAY BE STRONG TO SEVERE ACROSS THE SE PORTIONS OF THE FA.
MADE MINOR ADJUSTMENTS TO THE TEMPERATURES FOR TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
SOME SHOWERS WILL LIKELY LINGER INTO THIS EVENING...BUT SHOULD
TAPER OFF WEST TO EAST THROUGH THE EVENING HOURS AS WE GET ON THE
BACKSIDE OF THE SHORTWAVE/LOW. A NARROW RIDGE OF HIGH PRESSURE
WILL WORK EASTWARD OVERNIGHT AND SHOULD BE CENTERED NORTH TO
SOUTH ACROSS OUR FA BY 12Z TUESDAY MORNING. DEPENDING ON HOW MUCH WE
ARE ABLE TO CLEAR OUT LATER TONIGHT...WE COULD END UP WITH SOME
FOG ISSUES LATE TONIGHT INTO TUESDAY MORNING GIVEN THE LIGHT FLOW
AND ABUNDANT SURFACE MOISTURE.

THE HIGH PRESSURE RIDGE WILL SLIDE EAST ACROSS THE AREA THROUGH THE
REST OF THE DAY ON TUESDAY...AND THIS SHOULD HELP KEEP US DRY
THROUGH THE DAYTIME PERIOD. HIGHS ON TUESDAY WILL RANGE FROM THE
MID TO UPPER 60S NORTH TO THE LOWER 70S IN THE SOUTH.

THERE IS STILL SOME MODEL TIMING AND STRENGTH DIFFERENCES WITH THE
SHORT WAVE THAT WILL PUSH ACROSS THE GREAT LAKES REGION TUESDAY
NIGHT INTO WEDNESDAY. THE 00Z GFS LOOKS TO BE THE FASTEST WITH
THE ASSOCIATED COLD FRONT TUESDAY NIGHT WITH THE NAM/ECMWF AND CMC
ALL ABOUT 3 TO 6 HOURS SLOWER. THE TAIL END OF THE HIGHER RES
CONVECTIVE MODELS ALSO APPEAR TO BE TRENDING TOWARD THIS SLOWER
SOLUTION TOO SO WILL LEAN THAT WAY WITH THE FORECAST. WITH THE
BEST FORCING TO OUR NORTH AND MODEL STRENGTH
UNCERTAINTY...SOUTHERN EXTENT OF ANY PCPN IS SOMEWHAT IN DOUBT SO
WILL TREND HIGHEST POPS FROM NORTH TO SOUTH ACROSS OUR AREA FOR
TUESDAY NIGHT. ANY SEVERE THREAT WILL ALSO BE HIGHLY DEPENDENT ON
THE TIMING OF THE FRONT AND WITH THE SLOWER SOLUTIONS...WOULD
GENERALLY EXPECT A WEAKENING TREND TO ANY CONVECTION AS IT WORKS
EAST ACROSS OUR AREA THROUGH THE NIGHT.

IN A TIGHTENING PRESSURE GRADIENT AND DEVELOPING CAA BEHIND THE
FRONT...BREEZY CONDITIONS ARE EXPECTED FOR WEDNESDAY WITH HIGHS IN
THE LOW TO MID 60S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LAST COUPLE GFS RUNS HAVE TRENDED TOWARDS THE ECMWF HANDLING
OF THE H5 LOW...WHICH WAS MORE BROAD AND STRETCHED ACROSS THE
GREAT LAKES. THURSDAY INTO FRIDAY THE MODELS DROP THE ELONGATED H5
TROF AND SFC CDFNT ACROSS THE GREAT LAKES. FORCING IS WEAK...BUT
THERE SHOULD BE ENUF CONVERGENCE ALONG THE FRONT FOR A FEW
SCATTERED SHOWERS.

BY SATURDAY...THE MODELS BEGIN TO DIVERGE IN THE HANDLING OF THE H5
TROF PUSHING OUT OF THE ROCKIES. ECMWF IS QUICKER THAN THE GFS IN
KICKING THE SYSTEM AND PCPN OUT TO THE EAST. SINCE THE TREND OF THE
ECMWF FOR WEDNESDAY THRU FRIDAY IS MORE STABLE...WILL LEAN TOWARDS
ITS SOLUTION FOR THE WEEKEND. LIFTED AN AREA OF RAIN SHOWERS UP
ACROSS THE AREA ON SATURDAY. COOLER AIR GETS PULLED IN ON THE
BACKSIDE OF THE LOW. RIGHT NOW IT IS LOOKING LIKE THICKNESSES WILL
BE WARM ENOUGH FOR RAIN ON SUNDAY IN ANY SHOWER THAT DEVELOPS.

TEMPERATURES WILL BECOME COOLER EACH DAY THROUGH THE EXTENDED. HIGHS
WEDNESDAY WILL BE IN THE LOWER TO MID 60S....BUT WILL FALL OFF TO
THE UPPER 40S TO LOWER 50S BY FRIDAY AND THE UPPER 30S TO MID 40S BY
SUNDAY. LOWS WILL GO FROM THE MID 40S WEDNESDAY TO 35 TO 40 BY
SUNDAY MORNING.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL IN PLACE THIS AFTERNOON
ACROSS THE TAF SITES. ACTIVITY WILL DECREASE TONIGHT HOWEVER SOME
FOG WILL THEN BE POSSIBLE WITH LOW LEVEL MOISTURE. VFR CONDITIONS WILL
RETURN DURING THE DAYTIME HOURS ON TUESDAY.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT. WINDS MAY GUST
UP TO 30 KT ON WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...NOVAK
SHORT TERM...JGL
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Mar 14, 1:56 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
156 PM EDT MON MAR 14 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151800-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
156 PM EDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE IN PLACE THIS
AFTERNOON. DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AS A COLD
FRONT MOVES THROUGH THE REGION. A FEW OF THE STORMS MAY BE SEVERE...
WITH DAMAGING WIND BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TUESDAY
NIGHT.

In the hours before

Special weather statement, Mar 14, 1:31 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
131 PM EDT MON MAR 14 2016

OHZ072-079-080-141800-
CLINTON OH-HIGHLAND OH-BROWN OH-
131 PM EDT MON MAR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON...WESTERN
HIGHLAND AND CENTRAL BROWN COUNTIES UNTIL 200 PM EDT...

AT 130 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SARDINIA...MOVING NORTH AT 60 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
HILLSBORO...GEORGETOWN...MOUNT ORAB...LYNCHBURG...NEW VIENNA...SARDINIA...
RUSSELL...NEW MARKET...RUSSELLVILLE...HAMERSVILLE...MARTINSVILLE...
MOWRYSTOWN...ST. MARTIN...SAMANTHA...DANVILLE IN HIGHLAND COUNTY...LAKE
WAYNOKA...STATE ROUTE 32 AT US ROUTE 68...NEW HOPE IN CLARK COUNTY...
GREENBUSH AND STATE ROUTE 136 AT US ROUTE 62.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3891 8402 3936 8386 3930 8354 3885 8380
TIME...MOT...LOC 1730Z 198DEG 52KT 3898 8388

AR
Special weather statement, Mar 14, 2:01 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
201 PM EDT MON MAR 14 2016

OHZ063-072-080-141830-
CLINTON OH-FAYETTE OH-HIGHLAND OH-
201 PM EDT MON MAR 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON...SOUTHWESTERN
FAYETTE AND NORTHWESTERN HIGHLAND COUNTIES UNTIL 230 PM EDT...

AT 201 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
LYNCHBURG...MOVING NORTHEAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...SABINA...LYNCHBURG...LEESBURG...NEW VIENNA...RUSSELL...
MARTINSVILLE...MIDLAND...HIGHLAND...NEW ANTIOCH...CUBA...WESTBORO...
BURTONVILLE...LEES CREEK...REESVILLE...MORRISVILLE AND MELVIN.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 52 AND 53.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3927 8392 3954 8383 3947 8348 3918 8369
TIME...MOT...LOC 1801Z 207DEG 19KT 3930 8378

AR
Special weather statement, Mar 14, 2:13 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
213 PM EDT MON MAR 14 2016

INZ050-OHZ042-051>053-060>062-141915-
WAYNE IN-GREENE OH-MONTGOMERY OH-MIAMI OH-PREBLE OH-DARKE OH-
CLARK OH-CHAMPAIGN OH-
213 PM EDT MON MAR 14 2016

...STRONG THUNDERSTORMS THROUGH MID AFTERNOON...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
THE MID-AFTERNOON. SOME OF THESE STORMS MAY BRIEFLY BECOME SEVERE
WITH THE MAIN POTENTIAL BEING DAMAGING WIND GUSTS. A BRIEF TORNADO
ALSO CANNOT BE COMPLETELY RULED OUT AS SOME ROTATION HAS BEEN NOTED
IN THE STORMS FROM TIME TO TIME. THE THREAT IS EXPECTED TO BE
CONFINED TO THE MIDDLE AFTERNOON HOURS.

RESIDENTS IN THE AREA SHOULD REMAIN ALERT AND BE PREPARED TO TAKE
QUICK ACTION.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4009 8481 4008 8351 3961 8370 3974 8483
TIME...MOT...LOC 1813Z 201DEG 22KT 3987 8442

BINAU

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

6.3 hours before the tornado, 75 km from the path. March 14, 2016.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 10 joules per kilogram, CIN -84, lifted condensation level 781 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-03-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 14 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-84 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

5.7 hours after it, 75 km from the path. March 15, 2016.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 15 joules per kilogram, CIN -23, lifted condensation level 1351 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-03-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 6 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
120 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Dayton (DAY), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:42 UTC6358110° 5 kt1006.1
16:56 UTC6457150° 10 kt1006.1
17:12 UTC6258160° 6 kt1005.8RA BR
17:33 UTC6159100° 6 kt1005.4RA BR
17:37 UTC616090° 4 kt1005.4+RA BR
17:49 UTC6060170° 5 kt1005.1RA BR
17:56 UTC60600° 0 kt1004.7+RA BR
18:02 UTC6060200° 4 kt1005.1-RA BR
18:04 UTC6060190° 4 kt1004.7-RA BR
18:07 UTC61590° 0 kt1004.7-RA BR
18:19 UTC6160110° 3 kt1004.4-RA BR
18:30 UTC6160140° 7 kt1004.4-RA
18:56 UTC6461220° 11 kt1004.1
19:25 UTC6457240° 12 kt1003.7
19:56 UTC5958200° 7 kt1004.1-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the touchdown began at 18:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:39 UTCTORNADO 14 Se EatonPreble, OHAN EF1 TORNADO WAS CONFIRMED NEAR WHEATVILLE...SOUTHEAST OF EATON...IN PREBLE COUNTY OHIO. DAMAGE OCCURRED TO A BARN ALONG STATE ROUTE 122...WITH ANOTHER BARN COMPLETELY DESTROYED SOUTH OF HALDERMAN ROAD.
18:18 UTCFUNNEL CLOUD10 Wnw VandaliaMiami, OHATC PERSONNEL IDENTIFIED FUNNEL CLOUD APPROXIMATELY 10 MILES WNW OF DAY INTERNATION AIRPORT
18:18 UTCFUNNEL CLOUD5 Ene EnglewoodMontgomery, OHATC PERSONNEL AT DAYTON INTERNATIONAL AIRPORT REPORTED FUNNEL CLOUD 10 MILES WNW OF LOCATION.
18:19 UTCTORNADO 12 W PhillipsburgMontgomery, OHAN EF1 TORNADO WAS CONFIRMED NEAR PHILLIPSBURG IN MONTGOMERY AND MIAMI COUNTIES IN OHIO. SEVERAL PROPERTIES WERE SIGNIFICANTLY DAMAGED ON ARLINGTON ROAD AND BALTIMORE PHILLIPSBURG PIKE. TREE DAMAGE EXTENDED NORTH OF THE
18:19 UTCTORNADO1 Wnw PhillipsburgMontgomery, OHLIKELY TORNADO PER RADAR DEBRIS SIGNATURE AND PICTURES FROM MEDIA. TIME ESTIMATED
18:20 UTCTORNADO1 W PhillipsburgMontgomery, OHSTRUCTURAL DAMAGE TO A HOME. LIKELY TORNADO PER RADAR DEBRIS SIGNATURE AND SPOTTER PHOTOS.
18:20 UTCTORNADO2 Nw PhillipsburgMontgomery, OHBARN DESTROYED. LIKELY TORNADO VIA RADAR DEBRIS SIGNATURE AND SPOTTER PHOTOS.
18:20 UTCTORNADO2 Wsw PhillipsburgMontgomery, OHONE BARN DESTROYED. ONE BARN WITH ROOF OFF. ONE MISSING SIDING. LIKELY TORNADO VIA RADAR DEBRIS SIGNATURE AND SPOTTER PHOTOS.
18:25 UTCTSTM WND DMG2 W Pleasant HillMiami, OHBARN DESTORYED. VIA TROY DAILY NEWS. TIME ESTIMATED
18:27 UTCTORNADO 05 E ArcanumDarke, OHAN EF0 TORNADO WAS CONFIRMED NEAR PITSBURG IN DARKE COUNTY OHIO. A FEW TREES WERE DOWNED...WITH SOME DAMAGE TO A RESIDENCE NORTH OF OAKES ROAD.
18:29 UTCTORNADO 12 Sse ArcanumDarke, OHAN EF1 TORNADO WAS CONFIRMED NEAR ARCANUM IN DARKE COUNTY OHIO. AN OUTBUILDING AT A PROPERTY SOUTH OF DULL ROAD WAS ALMOST COMPLETELY DESTROYED...WITH SIGNIFICANT TREE DAMAGE IN THE AREA.
18:30 UTCTSTM WND DMG3 S ArcanumDarke, OHDULL ROAD DAMAGE. TREES UPROOTED. ROOFS OFF OF STRUCTURES. TIME ESTIMATED. POSSIBLE TORNADO.
18:31 UTCTORNADO 05 Wnw West MiltonMiami, OHAN EF0 TORNADO WAS CONFIRMED NEAR LAURA IN MIAMI COUNTY OHIO. SEVERAL PROPERTIES ON STAUFFER ROAD SUSTAINED DAMAGE...WITH A METAL ROOF REMOVED FROM A HOME...AND A FEW TREES DOWNED.
18:32 UTCTSTM WND DMG2 W LauraDarke, OHMOBILE HOME HEAVILY DAMAGED. POSSIBLE TORNADO. TIME ESTIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of March 14, 2016

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 141:38 PM EDTEF1Preble, OH1.175$60,000
March 142:26 PM EDTEF1Darke, OH2.3150$75,000
March 142:26 PM EDTEF0Darke, OH0.8100$20,000
March 142:30 PM EDTEF0Miami, OH0.760$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.